Nebraska, 2016Flash Flood and Flooding in Nebraska, June 17 to 19, 2016
June 17 to 19, 2016 · NWS OAX · 18 events in 10 counties and zones
A very hot and humid airmass resided over eastern Nebraska on June 17th. Thunderstorms developed along a cold front during the afternoon over southern Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very hot and humid airmass resided over eastern Nebraska on June 17th. Thunderstorms developed along a cold front during the afternoon over southern Minnesota. A strong MCS developed and propagated to the southwest through southeast South Dakota and northwest Iowa into eastern Nebraska. A very favorable atmosphere for downbursts was in place over northeast Nebraska and numerous reports of wind damage were observed as the southwest moved through the area. As the system reached east central Nebraska the forward progress slowed and as additional convection developed in association with the low-level jet, very heavy rainfall was observed over parts of the area leading to significant flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 17, 5:28 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 17, 5:28 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
628 PM CDT FRI JUN 17 2016
.SHORT TERM...(tonight through Monday)
Issued at 319 PM CDT Fri Jun 17 2016
Heat and humidity are making for rather sultry condition across
the CWA this afternoon. Surface obs were showing dew point temps
in the low/mid 70s extending along an inverted surface trof from
eastern Kansas into eastern South Dakota.
Late afternoon/Tonight...HIRES models indicate convection blooming
later this afternoon along axis of boundary layer moisture
convergence/theta-e advection...and steep mid-level lapse rates. CU
already showing up on satellite...corresponding with anticipated
thunder. At this point...per the latest RAP13...combination of
extreme instability/effective shear/moisture rich environmental for
potential severe storms are focused over central/eastern South
Dakota. However...cannot discount a few severe storms and generous
precipitation over the northern CWA mainly before midnight.
Dry and hot conditions continue then Saturday and Sunday before the
next round of precipitation Sunday evening. Both ECM/GFS prog a
surface cold front associated with a potent vort max along the
U.S./Can border...dashing through the Dakotas toward the central
plains. Once again...given that a moisture rich environment will
be in place...the potential for generous rainfall over portions
of the CWA are quite favorable given both the ECM/GFS slow down
brunt of frontogenetic forcing through late Monday night.
.LONG TERM...(Monday night through Friday)
Issued at 319 PM CDT Fri Jun 17 2016
More agreeable conditions are progged through the extended
periods thanks to relatively cool surface high pressure enveloping
the central plains with high temps generally in the mid 80s to
around 90 Tuesday through Thursday. Dry as well heading into next
weekend.
&&
.AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Sunday)
Issued at 624 PM CDT Fri Jun 17 2016
Area is expected to be on the edge of convective activity to the
west and north. KOFK may have a chance of a storm through 06z but
expect KOMA and KLNK to remain outside any convection. VFR
conditions should prevail through the period outside of
convection.
&&
.OAX Watches/Warnings/Advisories...
NE...Heat Advisory until 7 PM CDT this evening for NEZ011-012-015>018-
030>034-042>045-050>053-065>068-078-088>093.
IA...Heat Advisory until 7 PM CDT this evening for IAZ043-055-069-079-
090.
&&
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...FobertHazardous weather outlook, Jun 17, 2:48 PM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
348 PM CDT FRI JUN 17 2016
IAZ043-055-069-079-090-NEZ011-012-015>018-030>034-042>045-050>053-
065>068-078-088>093-181100-
MONONA-HARRISON-POTTAWATTAMIE-MILLS-FREMONT-KNOX-CEDAR-THURSTON-
ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-
COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
348 PM CDT FRI JUN 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SATURDAY
WITH HEAT INDICES RANGING FROM 105 TO 110 DEGREES...THE HEAT
ADVISORY WILL REMAIN IN EFFECT UNTIL 7 PM.
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT NORTH OF THE INTERSTATE 80
CORRIDOR.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY
THE HOT WEATHER IS FORECAST TO LAST INTO SUNDAY. HEAT INDEX
VALUES AROUND 100 ARE EXPECTED SATURDAY...WITH HEAT INDEX VALUES
IN THE LOW 100S ON SUNDAY.
THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY
NIGHT AS A COLD FRONT MOVES INTO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SATURDAY.
IAZ056-080-091-181100-
SHELBY-MONTGOMERY-PAGE-
348 PM CDT FRI JUN 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY
THE HOT WEATHER IS FORECAST TO LAST INTO SUNDAY. HEAT INDEX
VALUES AROUND 100 ARE EXPECTED SATURDAY...WITH HEAT INDEX VALUES
IN THE LOW 100S ON SUNDAY.
THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY
NIGHT AS A COLD FRONT MOVES INTO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SATURDAY.
In the hours before
Special weather statement, Jun 17, 7:47 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
847 PM CDT FRI JUN 17 2016
NEZ011-012-180215-
KNOX NE-CEDAR NE-
847 PM CDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR CEDAR AND KNOX COUNTIES UNTIL 915
PM CDT...
AT 843 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS NORTH OF THE MISSOURI RIVER ACROSS SOUTHEAST SOUTH
DAKOTA. STRONG OUTFLOW WINDS FROM THESE STORMS WAS APPROACHING THE
NORTHEAST NEBRASKA BORDER WITH WIND GUSTS UP TO 50 MPH POSSIBLE.
THE STORMS MAY CONTINUE TO DEVELOP SOUTHWARD THIS EVENING. LISTEN
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
LOCATIONS IMPACTED INCLUDE...
YANKTON...HARTINGTON...CREIGHTON...BLOOMFIELD...WAUSA...VERDIGRE...
COLERIDGE...NIOBRARA...SANTEE...WYNOT...CROFTON...PLEASANT VALLEY...
FORDYCE...ST. HELENA...CENTER...WINNETOON...MAGNET...BAZILE MILLS...
OBERT AND THE HIGHWAY 14 AND 59 JUNCTION.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 186 AND 215.
HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 392 AND 398.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4284 9815 4277 9805 4276 9800 4279 9792
4287 9785 4284 9770 4286 9750 4285 9745
4287 9742 4287 9731 4285 9722 4281 9721
4277 9713 4276 9701 4244 9702 4246 9831
TIME...MOT...LOC 0143Z 097DEG 14KT 4293 9631 4320 9788
FOBERTSpecial weather statement, Jun 17, 8:11 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
911 PM CDT FRI JUN 17 2016
IAZ043-NEZ011-012-015>018-180300-
MONONA IA-ANTELOPE NE-KNOX NE-CEDAR NE-PIERCE NE-THURSTON NE-
WAYNE NE-
911 PM CDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONONA...CEDAR...
ANTELOPE...KNOX...THURSTON...WAYNE AND PIERCE COUNTIES UNTIL 1000 PM
CDT...
AT 908 PM CDT...NUMEROUS REPORTS OF 50 TO 55 MPH WINDS HAVE BEEN
REPORTED IN EASTERN KNOX AND CEDAR COUNTIES FROM THE OUTFLOW MOVING
ACROSS THE AREA. THE STRONG WINDS WILL CONTINUE TO PUSH SOUTH
THROUGH 945 PM.
LOCATIONS IMPACTED INCLUDE...
WAYNE...PIERCE...NELIGH...HARTINGTON...WAKEFIELD...PLAINVIEW...
CREIGHTON...BLOOMFIELD...PENDER...RANDOLPH...EMERSON...OSMOND...
WALTHILL...WINNEBAGO...WHITING...WAUSA...VERDIGRE...COLERIDGE...
WINSIDE AND CLEARWATER.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 28 AND 41.
HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 156 AND 171.
HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 162 AND 172.
HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 163 AND 209.
HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 332 AND 398.
INTERSTATE 29 BETWEEN MILE MARKERS 118 AND 125.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4286 9828 4284 9815 4276 9802 4283 9788
4276 9701 4227 9702 4228 9636 4221 9635
4221 9577 4208 9568 4211 9829
TIME...MOT...LOC 0208Z 015DEG 42KT 4265 9622 4307 9785
FOBERTEvent by event
13 thunderstorm wind, 4 flood, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Cedar
- When
- June 17, 8:30 PM CST
- Where
- Cedar County, 0.51 mi W of Fordyce
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.700, -97.360
Very strong winds were reported, likely over 60 mph, that were breaking tree branches and reducing visibility in blow sand.
Thunderstorm Wind, Knox
- When
- June 17, 9:15 PM CST
- Where
- Knox County, 0.51 mi W of Verdigre
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.600, -98.040
The public reported that large healthy trees were blown down.
Thunderstorm Wind, Wayne
- When
- June 17, 9:15 PM CST
- Where
- Wayne County, 0.69 mi N of Wayne
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.240, -97.020
Thunderstorm Wind, Knox
- When
- June 17, 9:16 PM CST
- Where
- Knox County, 2.14 mi WNW of Niobrara
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.760, -98.070
The wind gust was reported on a weather station at Niobrara State Park.
Thunderstorm Wind, Thurston
- When
- June 17, 9:40 PM CST
- Where
- Thurston County, 0.51 mi W of Walthill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.150, -96.490
The emergency manager estimated winds of 60 mph occurring.
Thunderstorm Wind, Wayne
- When
- June 17, 9:55 PM CST
- Where
- Wayne County, 0.69 mi N of Wayne
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.240, -97.020
Thunderstorm Wind, Wayne
- When
- June 17, 10:01 PM CST
- Where
- Wayne County, 4.37 mi E of Winside
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.176, -97.085
Tree lines of 8 to 12 inches in diameter were reported downed by the strong winds.
Thunderstorm Wind, Thurston
- When
- June 17, 10:05 PM CST
- Where
- Thurston County, 0.69 mi N of Winnebago
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.240, -96.470
The emergency manager reports winds up to 60 mph.
Thunderstorm Wind, Wayne
- When
- June 17, 10:15 PM CST
- Where
- Wayne County, 0.69 mi N of Wayne
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.240, -97.020
Thunderstorm Wind, Colfax
- When
- June 17, 10:30 PM CST
- Where
- Colfax County, 0.52 mi E of Clarkson
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.720, -97.120
Local fire and rescue reported widespread wind damage in the city of Clarkson. This included significant tree damage, as well as power poles being blown down.
Thunderstorm Wind, Madison
- When
- June 17, 10:50 PM CST
- Where
- Madison County, 0.51 mi W of Meadow Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.030, -97.740
A spotter reported several large trees down.
Thunderstorm Wind, Boone
- When
- June 17, 11:20 PM CST
- Where
- Boone County, 0.69 mi S of Petersburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.840, -98.080
Local local enforcement reported a barn destroyed.
Thunderstorm Wind, Boone
- When
- June 17, 11:40 PM CST
- Where
- Boone County, 0.86 mi SW of Primrose
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.620, -98.240
Local law enforcement reported large trees blown down in the city of Primrose.
Flash Flood, Dodge
- When
- June 18, 12:30 AM CST to 3:00 AM CST
- Where
- Dodge County, 0.86 mi N of Dodge to 0.21 mi S of Webster
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.732, -96.879
Extremely heavy rainfall, at times over 3 inches per hour, fell over a good part of Dodge County. This resulted in some locations receiving over 7 inches of rainfall from northwest Dodge County southeast through the city of Fremont. The rate and duration of the rainfall resulted in significant flash flooding across the County. This included numerous gravel roads being closed in rural areas. In the city of Fremont street flooding was widespread. In addition numerous homes had their basements flood.
Flood, Dodge
- When
- June 18, 1:49 AM CST to 4:23 PM CST
- Where
- Dodge County, 1.85 mi NNW of Scribner Arpt to 2.61 mi N of Scribner Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.646, -96.639
Widespread flooding was observed along the Pebble Creek channel. This included flooding of a significant amount of agricultural land and county roads. The flood gates to protect the town of Schribner had to be closed, which closed U.S. Highway 275 through town as well.
Flood, Douglas
- When
- June 18, 1:50 AM CST to 3:01 AM CST
- Where
- Douglas County, 2.3 mi NNE of Waterloo to 1.57 mi N of Waterloo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.312, -96.286
The heavy rainfall propelled the West Papillion Creek into Minor flood. The flooding was significant enough that it crossed State Highway 64 necessitating the closure of the roadway for a time.
Flood, Dodge
- When
- June 18, 4:23 AM CST to June 19, 3:47 AM CST
- Where
- Dodge County, 3.5 mi WNW of Nickerson to 0.55 mi NW of Nickerson
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.551, -96.541
Widespread low-land flooding was observed along the channel of the creek. Water flowed over Nickerson Road just north of town, and did impact the U.S. Highway 275 and 77 bridge but did not close the highways.
Flood, Saunders
- When
- June 18, 12:15 PM CST to 7:45 PM CST
- Where
- Saunders County, 1.77 mi SSW of Wahoo to 0.88 mi SSE of Wahoo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.197, -96.634
Minor flooding was observed along the Wahoo Creek from near Wahoo to Ithaca. The flooding was generally confined to agricultural land along the channel of the creek.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, June 17 to 18, 20162 deaths · 8 injured · 2 events
- Hail and Damaging Winds in Georgia, June 17, 20161 death · $583,000 · 1 in hail · 43 events
- Hail and Damaging Winds in Mississippi, June 17, 20161 injured · $666,000 · 1.75 in hail · 58 events
- Flash Flooding and Flood in Nebraska, June 17 to 18, 2016$2.4 million · 1.75 in hail · 16 events
- Flash Flooding and Hail in Minnesota, June 17 to 18, 2016$310,000 · 1.75 in hail · 43 events
- Flash Flooding and Hail in North Dakota, June 17, 2016$107,000 · 2.75 in hail · 41 events
- Damaging Winds in Arkansas, June 17, 2016$338,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, June 17, 20162 injured · 1 in hail · 52 events
- Flash Flooding and Hail in Minnesota, June 17, 2016$54,000 · 1.5 in hail · 30 events
- Damaging Winds in Alabama, June 17, 2016$97,000 · 61 kt wind · 15 events
- Damaging Winds in South Carolina, June 17, 2016$83,000 · 74 kt wind · 14 events
- Flash Flooding and Hail in South Dakota, June 17, 2016$50,000 · 1.75 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639124, 639130, 639132, 639173, 639170, 639134, 639167, 639171, 639174, 639178, 639175, 639176, 639177, 639195, 639191, 639193, 639190, 639192.